Dyslipidemia: Treatment in Statin – Intolerant Patients

  • Ioannis Skoumas Hippokratio Hospital, Athens
Keywords: dyslipidemia, statins, statin intolerance, colesevelam, fibrates, ezetimibe

Abstract

Statins are the mainstay of lipid-lowering therapy because of their well-established efficacy for reducing cardiovascular disease mortality and morbidity in various high risk populations. However, certain patients cannot avail themselves of these beneficial effects due to intolerance in these agents. Statin-induced myopathy is by far the most common side-effect. A less common side-effect of statin therapy is hepatic toxicity. Intolerance to statins is frequently encountered in clinical practice, mostly due to muscular symptoms and/or elevation of hepatic aminotransferases, which overall constitutes approximately two-thirds of reported adverse events during statin therapy. The first step in handling intolerant patients is to rule out any secondary causes of myopathy or liver toxicity. The second step is to determine whether the adverse effects are indeed related to statin therapy by statin dechallenge and rechallenge. Another option is to restart with the same statin at a lower dosage or to switch to another statin with defferent pathways of metabolism. If the symptoms are recurrent, different approaches should be considered, such as unconventional dosing (every other-day or weekly administration) of statins with longer half-life. Another option in patients who cannot tolerate statins is the use of non-lipid lowering drugs, such as ezetimibe, bile acids sequestrants (colesevelam) and fibrates, alone or in combination. Concerning low-risk individuals the use of herbal supplements effective in reducing LDL cholesterol may be considered.

Author Biography

Ioannis Skoumas, Hippokratio Hospital, Athens
Specialty: Cardiology
Published
2013-04-07
Section
Reviews